Texas, 2004

Damaging Wind in Texas, May 11, 2004

May 11, 2004 · NWS LCH · 1 event in 1 county or zone

Several homes received roof damage due to uprooted trees falling on them in the Pinewood subdivision.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Several homes received roof damage due to uprooted trees falling on them in the Pinewood subdivision.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 11, 2:50 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 11, 2:50 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
350 PM CDT TUE MAY 11 2004

.UPDATE...JUST COORDINATED WITH SPC NEW SEVERE THUNDERSTORM WATCH IN
EFFECT FOR JEFFERSON...ORANGE...HARDIN...JASPER AND NEWTON COUNTIES
UNTIL 7 PM. BOW ECHO FEATURE PRODUCING DAMAGING WINDS IN THE
HOUSTON METRO AREA HAS HELD TOGETHER MOVING EAST-NORTHEAST AT 40
KNOTS.

&&

.SYNOPSIS...RADAR THIS AFTERNOON SHOWS COMBINATION OF DAYTIME
HEATING AND A MOIST AND UNSTABLE ATMOSPHERE HAS PRODUCED SHOWERS AND
THUNDERSTORMS...WITH A MAJORITY OF THE ACTIVITY IN SOUTHEAST TEXAS.

WATER VAPOR IMAGERY CONTINUES TO SHOW VORT MAX/MCS JUST WEST OF
HOUSTON MOVING OFF TO THE EAST-NORTHEAST.

&&

.DISCUSSION...WILL CONTINUE LIKELY POPS INTO THE EVENING HOURS AS
SHORT WAVE/VORT MAX MOVES ACROSS. WITH HIGH MOISTURE CONTENT (GOES
SOUNDER PWAT AROUND 1.7 TO 1.9 INCHES) COULD SEE SOME LOCALLY HEAVY
RAINFALL WITH HOURLY RAINFALL RATES BETWEEN 1.5 AND 2 INCHES PER
HOUR. ACTIVITY IS EXPECTED TO DECREASE BY MIDNIGHT AS SHORT WAVE
ENERGY PASSES.

SHORT WAVE ON WEDNESDAY IS EXPECTED TO BE NORTH AND EAST OF THE
FORECAST AREA AND THIS IS WHERE THE BEST CHANCE FOR RAIN WILL
OCCUR. EVEN THOUGH WESTERN ZONES MAY SEE SOME NVA IN WAKE OF THE
SHORT WAVE EARLY ON...STILL HIGH MOISTURE CONTENT AND DAYTIME HEATING
SHOULD BE ENOUGH TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
DURING THE AFTERNOON HOURS ALONG THE SEABREEZE THAT WILL GRADUALLY
PUSH INLAND.

SIMILAR PATTERN IS SEEN ACROSS THE FORECAST AREA THROUGH THE
REMAINDER OF THE WEEK. RIDGE WILL CONTINUE OVER THE SOUTHEAST US
WITH SOUTHERLY FLOW AROUND IT PROVIDING GULF MOISTURE OVER THE
REGION. DAYTIME HEATING WILL PROVIDE SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY. SLIGHTLY BETTER CHANCES WILL BE POSSIBLE
FRIDAY AFTERNOON INTO SATURDAY AS FRONTAL SYSTEM APPROACHES THE
FORECAST AREA BUT SHOULD STALL TO THE NORTHWEST. FRONTAL SYSTEM WILL
LIKELY HELP PROVIDE A FOCUS FOR THE SHOWERS AND THUNDERSTORMS.

PATTERN IS PROGGED TO CHANGE BY EARLY NEXT WEEK WITH UPPER LEVEL
RIDGING AND DRIER AIR EXPECTED TO MOVE OVER THE FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  70  84  70  84 /  60  40  20  40
BPT  71  84  71  83 /  60  40  20  40
AEX  68  84  68  84 /  60  50  30  40
LFT  70  83  69  84 /  60  50  30  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX..SVR WATCH...TXZ181-182-201-215-216-TIL 7 PM.

&&

07-RUA
Hazardous weather outlook, May 11, 5:00 AM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT TUE MAY 11 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
121100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
600 AM CDT TUE MAY 11 2004

.DAY ONE...TODAY AND TONIGHT...
NUMEROUS THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY THIS AFTERNOON.
MEAN AREAL RAINWATER AMOUNTS WILL RANGE FROM 1/2 INCH ACROSS SOUTH
CENTRAL LOUISIANA TO 1 1/2 INCHES ACROSS SOUTHEAST TEXAS. LOCAL
AMOUNTS FROM 2 TO 4 INCHES ARE POSSIBLE IN THE MORE STRONGER
THUNDERSTORMS. ALSO ISOLATED SHORT-LIVED SEVERE THUNDERSTORMS ARE
POSSIBLE THE PRIMARY THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS ARE LIKELY ON WEDNESDAY. ONCE AGAIN,
ISOLATED SHORT-LIVED SEVERE THUNDERSTORMS ARE POSSIBLE. HOWEVER,
WIDESPREAD SEVERE WEATHER IS NOT LIKELY.  HIT-OR-MISS SHOWERS AND
THUNDERSTORMS WILL OCCUR THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

21

The radar

The Lake Charles radar (KLCH), 85 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
May 11, 5:00 PM CST
Where
Jefferson County, Beaumont
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
30.083, -94.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396398.